Alert archive / California / Flash Flood Warnings in 2005
Flash Flood Warning 102, NWS San Diego, CA
NWS San Diego, CA issued this flash flood warning at Aug 8, 2005, 3:08 PM PDT for San Bernardino County, California. It was in force for 97 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 8, 2005, 3:08 PM PDT (22:08 UTC)
- Expired
- Aug 8, 2005, 4:45 PM PDT
- In force
- 97 min
- Issued by
- NWS San Diego, CA
- Area
- Counties, with a storm outline in the text
County San Bernardino County, CA
The radar
The Santa Ana Mts radar (KSOX), 82 km from the middle of the area, began a volume at 22:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Edwards AFB, CA (KEDW), launched 12:00Z, 10.1 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3020 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- -30 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS56 KSGX 082213
FFWSGX
CAC071-082345-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
308 PM PDT MON AUG 8 2005
THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHWESTERN SAN BERNARDINO COUNTY IN SOUTHEAST CALIFORNIA
THIS INCLUDES THE CITY OF APPLE VALLEY AND CRESTLINE
* UNTIL 445 PM PDT
* AT 301 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
FLASH FLOODING FROM A THUNDERSTORM OVER APPLE VALLEY. THE STORM
PRODUCING FLASH FLOODING WAS MOVING SOUTH AT ABOUT 5 MPH TOWARD
THE SAN BERNARDINO MOUNTAINS.
MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO
CROSS WATER COVERED BRIDGES...DIPS...OR LOW WATER CROSSINGS. NEVER
TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. TO
ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.
LAT...LON 3457 11682 3458 11726 3423 11732 3414 11708
3406 11687
$$
SMALL1 follow-up statement
000
WGUS76 KSGX 082344
FFSSGX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
442 PM PDT MON AUG 8 2005
CAC071-082352-
SAN BERNARDINO CA-
442 PM PDT MON AUG 8 2005
...THE FLASH FLOOD WARNING FOR SOUTHWESTERN SAN BERNARDINO COUNTY
EXPIRES AT 445 PM PDT...
THE SHOWERS AND THUNDERSTORMS HAVE DECREASED IN AREAL COVERAGE AND
INTENSITY...THEREFORE THE FLASH FLOOD WARNING WILL BE ALLOWED TO
EXPIRE AT 445 PM PDT.
LAT...LON 3457 11682 3458 11726 3423 11732 3414 11708
3406 11687
$$
SMALLWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Aug 8, 2:30 PM PDT, 38 minutes earlier.
Area forecast discussion, Aug 8, 2:30 PM PDT, 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN DIEGO CA 230 PM PDT MON AUG 8 2005 .SYNOPSIS...MOISTURE IN EASTERLY FLOW WILL CONTINUE TO BRING THUNDERSTORMS TO THE MOUNTAINS AND DESERTS THROUGH FRIDAY...MAINLY DURING THE AFTERNOONS AND EVENINGS. A FEW STORMS COULD DRIFT WEST OF THE MOUNTAINS OVER THE INLAND VALLEYS TODAY. DRIER SOUTHWEST FLOW IS EXPECTED TO DEVELOP BY THE WEEKEND. A SHALLOW MARINE LAYER WILL CAUSE AREAS OF LOW CLOUDS AND FOG NEAR THE COAST IN THE NIGHTS AND MORNINGS. && .DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE... SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO COUNTIES... THERE WERE SHOWERS AND THUNDERSTORMS THIS MORNING IN THE MOUNTAINS AND DESERTS...MAINLY S AND A FEW SHOWERS DRIFTED OUT OVER THE SAN INLAND VALLEYS. COASTAL STRATUS WAS DISRUPTED BY THE OUTFLOW AND MID LEVEL CLOUDS BUT REMAINED EXTENSIVE OFFSHORE. THE 12Z NKX SOUNDING UNSTABLE WITH MID LEVEL MOISTURE IN NE FLOW AND A PW OF 1.64 INCHES. THERE WAS A MODERATELY STRONG INVERSION BASED BELOW 1000 FT. WEAK ONSHORE GRADIENTS. THE ACTIVITY EARLIER TODAY HAS CAUSE A LITTLE STABILIZATION BUT STILL EXPECT THUNDERSTORMS THROUGH THIS AFTERNOON. VERY LITTLE CHANGE EXPECTED IN THE PATTERN THROUGH TUE WITH A VERY SLOW MOVING ELY WAVE AND OUTFLOW FROM AZ CONTINUING THE SHOWERS AND THUNDERSTORMS. EXPECT VERY ACTIVE CONVECTION AGAIN TUE WITH THUNDERSTORMS CAUSING FLASH FLOODING IN THE MOUNTAINS AND DESERTS AND A FEW WILL PROBABLY BE SEVERE. SHOWERS AND THUNDERSTORMS COULD GET INTO THE INLAND VALLEYS AGAIN THIS AFTERNOON. A FEW STORMS COULD CONTINUE THROUGH THE NIGHT TONIGHT. THE ELY FLOW ALOFT WEAKENS A LITTLE WED BUT STILL EXPECT LOTS OF CONVECTION IN THE MOUNTAINS AND DESERTS. THE UPPER HI SHIFT E AND WEAKENS THU WITH A VERY WEAK WLY FLOW ALOFT AND DRYING. HOWEVER...THERE WILL STILL BE ENOUGH MOISTURE FOR THUNDERSTORMS IN THE MOUNTAINS AND DESERTS THU AFTERNOON. RELATIVELY MINOR TEMP CHANGES BASED ON THE SYNOPTIC PATTERN THROUGH THU. THE EXACT DISTRIBUTION OF CLOUD COVER AND RH WILL HAVE THE GREATEST IMPACT ON LOCAL TEMPS. LONGER RANGE PROGS INDICATE GRADUALLY DRIER FLOW ALOFT WITH DECREASING HEIGHTS AND WEAK CYCLONIC FLOW ALOFT. RESIDUAL MOISTURE COULD STILL CAUSE A FEW THUNDERSTORMS FRI AFTERNOON. MODELS HAVE BEEN INCONSISTENT ABOUT THE AMOUNT OF MOISTURE IN THE FLOW ALOFT FOR THIS WEEKEND AND EARLY NEXT WEEK. WILL LEAVE THUNDERSTORMS OUT OF THE FORECAST FOR THAT PERIOD FOR NOW. THE MARINE LAYER WILL GRADUALLY DEEPEN AND THERE WILL ALSO BE A LITTLE COOLING W OF THE MOUNTAINS. && .AVIATION...THE BASE OF THE CLOUDS THIS MORNING RANGED FROM 700 TO 1000 FEET OVER THE COASTAL ZONE. THE MARINE LAYER CLEARED QUICKLY THIS MORNING DUE TO THE INFLUENCE OF A THUNDERSTORM COMPLEX OVER IMPERIAL COUNTY. THIS COMPLEX WAS DRIFTING WEST AND BRINGING RAIN TO THE DESERTS AND A FEW SHOWERS IN THE MOUNTAINS AND INLAND VALLEYS. EXPECT MORE CONVECTION TO DEVELOP OVER THE MOUNTAINS AGAIN TODAY...BUT THE CLOUD COVER WILL DELAY OR LIMIT CONVECTION IN THE DESERTS. && .SGX WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH UNTIL 8 PM TODAY FOR SAN BERNARDINO...RIVERSIDE AND SAN DIEGO MOUNTAINS...AND FOR THE DESERTS. SEE LAXFFASGX. && PUBLIC...ATKIN AVIATION...MOEDE
Hazardous weather outlook, Aug 8, 4:00 AM PDT, 11 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN DIEGO CA 400 AM PDT MON AUG 8 2005 CAZ055-056-058-082300- SAN BERNARDINO COUNTY MOUNTAINS- RIVERSIDE COUNTY MOUNTAINS- SAN DIEGO COUNTY MOUNTAINS- 400 AM PDT MON AUG 8 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOUNTAIN AREAS IN EXTREME SOUTHWESTERN CALIFORNIA. .DAY ONE... TODAY THROUGH TONIGHT. HIGH FLASH FLOOD POTENTIAL RATING. THUNDERSTORMS WITH AREAS OF HEAVY RAIN ARE POSSIBLE...AND THE THREAT OF FLASH FLOODING IS SIGNIFICANT. ISOLATED SEVERE THUNDERSTORMS WITH LARGE HAIL AND STRONG WINDS IN EXCESS OF 60 MPH ARE POSSIBLE. A FLASH FLOOD WATCH IS IN EFFECT FROM 1000 AM UNTIL 800 PM TODAY. SEE LAXFFASGX FOR DETAILS. .DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY. FOR TUESDAY...HIGH FLASH FLOOD POTENTIAL RATING. THUNDERSTORMS WITH AREAS OF HEAVY RAIN ARE POSSIBLE...AND THE THREAT OF FLASH FLOODING IS SIGNIFICANT. FOR WEDNESDAY THROUGH FRIDAY...THUNDERSTORMS WITH DANGEROUS LIGHTNING...SMALL HAIL...STRONG GUSTY WINDS...BRIEF HEAVY RAIN AND LOCAL FLASH FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUESTED FOR THIS AREA STARTING AT 10 AM TODAY. CAZ060-061-062-082300- APPLE AND LUCERNE VALLEYS- COACHELLA VALLEY- SAN DIEGO COUNTY DESERTS- 400 AM PDT MON AUG 8 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR DESERTS IN EXTREME SOUTHWESTERN CALIFORNIA. .DAY ONE... TODAY THROUGH TONIGHT. MODERATE FLASH FLOOD POTENTIAL RATING. THUNDERSTORMS WITH ISOLATED FLASH FLOODING ARE POSSIBLE. ISOLATED SEVERE THUNDERSTORMS WITH LARGE HAIL AND STRONG WINDS IN EXCESS OF 60 MPH ARE POSSIBLE. A FLASH FLOOD WATCH IS IN EFFECT FROM 1000 AM UNTIL 800 PM TODAY. SEE LAXFFASGX FOR DETAILS. .DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY. FOR TUESDAY...MODERATE FLASH FLOOD POTENTIAL RATING. THUNDERSTORMS WITH ISOLATED FLASH FLOODING ARE POSSIBLE. FOR WEDNESDAY THROUGH FRIDAY...THUNDERSTORMS WITH DANGEROUS LIGHTNING...SMALL HAIL...STRONG GUSTY WINDS...BRIEF HEAVY RAIN AND LOCAL FLASH FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUESTED FOR THIS AREA STARTING AT 10 AM TODAY. NOTE...THE HAZARDOUS WEATHER OUTLOOK NOW INCORPORATES THE FLASH FLOOD POTENTIAL INDEX THAT WAS ISSUED SEPARATELY IN PREVIOUS YEARS. THE FLASH FLOOD POTENTIAL INDEX WILL BE INCLUDED IN THE HAZARDOUS WEATHER OUTLOOK IF IT EXCEEDS THE LOW CATEGORY IN THE FIRST TWO DAYS. THIS PRODUCT WILL BE UPDATED DAILY AT 4 AM AND 4 PM OR AS NEEDED THROUGH SEPTEMBER 30. MARTIN
In the hours before
Local storm report, Aug 8, 9:26 AM PDT, 5 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
926 AM PDT MON AUG 08 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0838 AM FLOOD 5 S BORREGO SPRINGS 33.17N 116.35W
08/08/2005 SAN DIEGO CA PARK/FOREST SRVC
PORTIONS OF HWY78 S OF BORREGO ARE FLOODED DUE TO RW-/RW
SINCE 430AM.
&&
MANULITOLocal storm report, Aug 8, 2:08 PM PDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
208 PM PDT MON AUG 08 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0838 AM FLASH FLOOD 10 N LUCERNE VALLEY 34.59N 116.97W
08/08/2005 SAN BERNARDINO CA STORM CHASER
FLOODING ON HWY 247 CAUSED BY SHEETS OF RAIN FROM TS. FRQ
LTGICCG AND 30-35MPH SUSTAINED WINDS ACCOMPANIED THIS
STORM.
&&
MANULITOThe office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 3:22 AM PDT | Severe Thunderstorm Warning | SGX | Riverside | 41 min |
| Aug 8, 1:50 PM PDT | Flash Flood Warning | SGX | San Bernardino | 85 min |
| Aug 8, 2:26 PM PDT | Flash Flood Warning | SGX | Riverside | 3 hr |
| Aug 8, 3:00 PM PDT | Flash Flood Warning | SGX | San Diego | 3 hr |
Nearby
Flash Flood Warnings in California, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.